Prof. LI Duan (李端)

M.E. - Shanghai Jiao Tong University
PhD - Case Western Reserve University

Author IDs


Duan Li is currently Chair Professor of Operations Research in the Department of Management Sciences and also serves as Associate Provost (Strategic Planning) for the University. Before he joined City University of Hong Kong in December, 2017, he was with the Chinese University of Hong Kong from 1994 to 2017, where he was Patrick Huen Wing Ming Professor of Systems Engineering and Engineering Management and served as the Department Chairman from 2003 to 2012 and the Director of Center for Financial Engineering at the Chinese University of Hong Kong from 2014 to 2017. He was also the founding Director of the Master of Science Programme in Financial Engineering at the Chinese University of Hong Kong (Shenzhen). Duan graduated from Fudan University, received his M.E. degree in automatic control from Shanghai Jiaotong University, and received his Ph.D. degree in systems engineering from Case Western Reserve University. From 1987 to 1994, he was a faculty member in the Department of Systems Engineering at the University of Virginia, where he also served as the Associate Director of the Center for Risk Management of Engineering Systems. 

Duan Li’s research interests include optimization, optimal control, financial engineering, and operations research. He pioneered the dynamic mean-risk portfolio selection framework and has made significant contributions in this emerging field. He has authored and coauthored about 200 journal papers, and is a coauthor of the book entitled “Nonlinear Integer Programming” published by Springer in 2006. He was an Associate Editor of IEEE Transactions on Automatic Control, and an editorial board member or a guest editor for many other journals, including Journal of Global Optimization and IIE Transactions on Operations Engineering. He organized numerous international conferences, including the 3rd Asia Quantitative Finance Conference. He was Vice President of the Chinese Society of Mathematical Programming, Vice President of the Chinese Society of Financial Systems Engineering, and a member of Academic Committee, the Chinese National Research Center of Mathematics and Cross-Disciplinary Science, Department of Finance and Economics. Currently, he serves as an Associate Editor of Journal of Operations Research Society of China.

Research Interests/Areas

Twenty Selected Publications

R. J. Jiang, D. Li and B. Y. Wu, “SOCP reformulation for the generalized trust region

subproblem via a canonical form of two symmetric matrices,” accepted for publication inMathematical Programming, 2017.

X. T. Cui, X. L. Sun, S. S. Zhu, R. J. Jiang and D. Li, “Portfolio optimization with nonparametric Value-at-Risk: A block coordinate descent method,” accepted for publication in INFORMS Journal of Computing, 2017.

B. Y. Wu, X. L. Sun, D. Li and X. J. Zheng, “Quadratic convex reformulations for semi-continuous quadratic programming,” SIAM Journal on Optimization, Vol. 27, No. 3, pp. 1531-1553, 2017.

J. J. Gao, K. Zhou, D. Li and X. R. Cao, “Dynamic mean-LPM and mean-CVAR portfolio optimization in continuous-time,” SIAM Journal on Control and Optimization, Vol. 55, No. 3, pp. 1377-1397, 2017.

X. Y. Cui, D. Li and X. Li, “Mean-variance policy for discrete-time cone-constrained markets: Time consistency in efficiency and the minimum-variance signed supermartingale measure,”Mathematical Finance, Vol. 27, No. 2, pp. 471-504, 2017.

X. Y. Cui, D. Li and Y. Shi, “Self-coordination in time inconsistent stochastic decision problems: A planner-doer game framework,” Journal of Economic Dynamics and Control, Vol. 75, pp. 91-113, 2017.

R. J. Jiang and D. Li, “Simultaneous diagonalization of matrices and its applications in quadratically constrained quadratic programming,” SIAM Journal on Optimization, Vol. 26, No. 3, pp. 1649-1668, 2016.

Y. Shi, X. Y. Cui and D. Li, “Discrete-time behavioral portfolio selection under cumulative prospect theory,” Journal of Economic Dynamics and Control, Vol. 61, pp. 283-302, 2015.

Y. Shi, X. Y. Cui, J. Yao and D. Li, “Dynamic trading with reference point adaptation and loss aversion,” Operations Research, Vol. 63, No. 4, pp. 789-806, 2015.

J. J. Gao and D. Li, “Optimal cardinality constrained portfolio selection,” Operations Research, Vol. 61, No. 3, May-June 2013, pp. 745-761, 2013.

J. Yao and D. Li, “Prospect theory and trading patterns,” Journal of Banking and Finance, Vol. 37, pp. 2793-2805, 2013.

X. T. Cui, S. S. Zhu, X. L. Sun and D. Li, “Nonlinear portfolio selection using approximate parametric value-at-risk,” Journal of Banking and Finance, Vol. 37, pp. 2124-2139, 2013.

J. Yao and D. Li, “Bounded rationality as a source of loss aversion and optimism: A study of psychological adaptation under incomplete information,” Journal of Economic Dynamics and Control, Vol. 37, pp. 18-31, 2013.

X. Y. Cui, D. Li, S. Y. Wang and S. S. Zhu, “Better than dynamic mean-variance: Time inconsistency and free cash flow stream,” Mathematical Finance, Vol. 22, No. 2, pp. 346-378, 2012.

J. J. Gao and D. Li, “Cardinality Constrained Linear-quadratic Optimal Control,” IEEE Transactions on Automatic Control, Vol. 56, No. 8, pp. 1936-1941, 2011.

X. J. Zheng, X. L. Sun, D. Li and Y. Xia, “Duality gap estimation of linear equality constrained binary quadratic programming,” Mathematics of Operations Research, Vol. 35, No. 4, pp. 864-880, November 2010.

X. J. Zheng, X. L. Sun and D. Li, “Convex relaxation for nonconvex quadratically constrained quadratic programming: Matrix cone decomposition and polyhedral convexification,”Mathematical Programming, Series B, Vol. 129 (Special Issue in honor of Prof. Paul Tseng), pp. 301-329, 2011.

Z.Y. Wu, D. Li, L.S. Zhang and X.M. Yang “Peeling off a nonconvex cover of an actual convex problem: Hidden convexity,” SIAM Journal on optimization, vol. 18, pp. 507-536, 2007.

D. Li, F.C. Qian and P.L. Fu, “Variance minimization approach for a class of dual control problems,” IEEE Transactions on Automatic Control, Vol. 47, No. 12, pp. 2010-2020, December 2002.

D. Li and W.-L. Ng, “Optimal dynamic portfolio selection: Multiperiod mean-variance formulation,” Mathematical Finance, Vol. 10, No. 3, pp. 387-406, 2000.